Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 70, NWS Columbia, SC

May 5, 20205 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 5, 2020, 4:07 AM EDT for 5 counties in South Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2020, 4:07 AM EDT (08:07 UTC)
Expired
May 5, 2020, 4:45 AM EDT
In force
38 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chesterfield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Newberry County, SC

The radar

The Columbia radar (KCAE), 91 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 4:44 AM EDTTSTM WND DMG6 W Pageland, SCCHESTERFIELD COUNTY DISPATCH REPORTED MULTIPLE TREES DOWN ON SC207 BETWEEN PAGELAND AND THE NC/SC BORDER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3353 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WUUS52 KCAE 050807
SVRCAE
SCC025-039-055-057-071-050845-
/O.NEW.KCAE.SV.W.0070.200505T0807Z-200505T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
407 AM EDT Tue May 5 2020

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Fairfield County in central South Carolina...
  Lancaster County in central South Carolina...
  East central Newberry County in central South Carolina...
  Northwestern Chesterfield County in central South Carolina...
  Northwestern Kershaw County in central South Carolina...

* Until 445 AM EDT.

* At 407 AM EDT, severe thunderstorms were located along a line
  extending from Tega Cay to near Richburg to 7 miles northeast of
  Prosperity, moving east at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lancaster, Winnsboro, VC Summer Nuclear Station, Lake Wateree Dam,
  Indian Land, Pageland, Kershaw, Elgin, Heath Springs, Jenkinsville,
  Liberty Hill, Andrew Jackson State Park, Monticello, Lake Wateree
  State Park, Fairfield County Airport, Westville, USC Lancaster,
  Irwin, Blackstock and Van Wyck.

This includes the following highways...
 Interstate 26 between mile markers 81 and 82.
 Interstate 77 between mile markers 32 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3493 8078 3482 8079 3481 8027 3430 8073
      3423 8150 3457 8127 3455 8087 3465 8089
      3470 8086 3483 8090 3484 8087 3493 8086
      3501 8091 3507 8090
TIME...MOT...LOC 0807Z 263DEG 49KT 3503 8105 3473 8110 3430 8146 

HAIL...0.75IN
WIND...60MPH
 
$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:07 AM EDT, 1 hour earlier.

Area forecast discussion, May 5, 3:07 AM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Columbia SC
307 AM EDT Tue May 5 2020

.SYNOPSIS...
Front stalled from the Upstate southeast to the coast, just
south, but paralleling I-26 will begin to gradually nudge
northward overnight. This boundary will lift to the NC/SC line
on Tuesday with severe threat again Tuesday evening. A cold
front push through Tuesday night. A much cooler and drier
airmass expect behind this system late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A boundary is currently draped over the forecast area with
scattered storms developing mainly to the north producing some
hail. While discrete storm activity has diminished in the
northern forecast area, a MCS continues to move through the SC
Upstate enhanced by shortwave energy and upper level divergence.
While some HiRes models do indicate a weakening trend, the line
of storms is bowing as it moves due east. While this system
remains strong enough to continue to propagate on its own, there
is some ML CAPE exceeding 1000 J/KG in central SC. Do expect
this line to continue its eastern movement with the main threat
damaging wind gusts, although hail and downpours will be
possible, mainly across the northern Midlands.

After this system moves through, the front is expected to lift
north of the area which should lead to another unseasonably warm
day with highs in the 80s and low 90s with breezy southwest
winds allowing for additional warm air advection through the
day. With the front stalling once again another chance for
storms to develop along it, although again the best upper level
forcing looks to be in the northern forecast area as shortwave
energy moves along the NC/SC border. HiRes ensemble mean keeps
significant instability in the northern FA, which makes sense
with temps well above average and moisture more than sufficient.
Shear will remain significant with forecast soundings for
Lancaster also indicating steep mid level lapse rates. As a
result, strong winds, large hail will be possible and even
isolated tornadoes cannot be completed ruled out. This is very
dependent on where exactly the front sets up but will have to
keep a close eye on areas in the northern Midlands. Cold front
will push through tonight with winds remaining elevated, keeping
temperatures in the upper 50s and 60s overnight, although this
front will usher in a much drier and cooler airmass behind it.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Models remain fairly consistent that the cold front will push
through the forecast area by Wednesday morning, keeping the area
dry through the day. The models show a deep trough developing
across the eastern portion of the country Wednesday night into
Thursday. It will be breezy overnight as the pressure gradient
will still be fairly tight between the strengthening area of low
pressure along the New England coast and high pressure building
in from the Plains. On Thursday, high pressure will continue
settle southward to the Gulf coast and Southeast by Thursday
night. The weather looks dry through the period with
temperatures below normal for the period. Expect highs in the
upper 60s to lower 70s with overnight lows in the 40s

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Deep trough remains across the eastern CONUS into the weekend,
with temperatures below normal through the period. Friday night
into Saturday will see the next chance for rainfall as the next
system moves through the region. Moisture will once again be
somewhat limited ahead of the front which will also limit
instability along the front. Will carry chance pops Friday
night with the frontal passage.

Cooler and drier weather is again expected Saturday and Sunday
behind the exiting cold front as high pressure settles in over
the region. High temperatures will generally be in the 70s with
lows in the 40s to lower 50s.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
VFR Conditions expected to continue over the next 24 hours.

A boundary is currently draped over the forecast area but looks
to be north of the terminals, nearest to CAE/CUB. Some storms
have developed to the north where there has also been an upper
level shortwave pushing through. A second batch of storms will
push into the SC Upstate later tonight but continues to exhibit
a easterly motion, which should keep the bulk of storm activity
north of the terminals through the night. Kept VCSH in CAE/CUB
but think convective activity should remain further north. Some
stratus may develop around sunrise this morning, especially in
areas that receive significantly rainfall overnight but at this
point, kept the cloud deck scattered at all the terminals,
keeping VFR conditions. With the boundary lifting further north
today, expect WSW winds with gusts as high as 15 to 20 knots. A
cold front will move through the area tonight which may lead to
some lower CIGs but VFR conditions still expected to continue.

EXTENDED AVIATION OUTLOOK...A cold front will move into the
area Friday into Friday night with possible restrictions in
showers and thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

In the hours before

Special weather statement, May 5, 12:29 AM EDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Columbia SC
1229 AM EDT Tue May 5 2020

SCZ016-022-116-050500-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-
1229 AM EDT Tue May 5 2020

...Strong Thunderstorms Will Impact Portions of northwestern
Chesterfield...Southern Lancaster and northern Kershaw Counties Until
100 AM EDT....

At 1228 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Buford, or 13 miles east of Lancaster,
moving east at 35 mph.

  HAZARD...gusty winds 35 to 45 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Pageland, Carolina Sandhills Wildlife Refuge, Buford, Jefferson,
Ruby, Mount Croghan, Chesterfield Ruby Middle School, High Point Fire
Station, Tradesville, Bay Springs Fire Station, Forty Acre Rock
Preserve, Taxahaw and Central High School.

LAT...LON 3481 8012 3455 8014 3464 8066 3482 8062
TIME...MOT...LOC 0428Z 273DEG 30KT 3471 8055

HC
Special weather statement, May 5, 1:17 AM EDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Columbia SC
117 AM EDT Tue May 5 2020

SCZ016-050545-
Chesterfield SC-
117 AM EDT Tue May 5 2020

...Strong Thunderstorms Will Impact Portions of east central
Chesterfield County Until 145 AM EDT....

At 117 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles east of Carolina Sandhills Wildlife
Refuge, or 12 miles southwest of Cheraw, moving east at 35 mph.

  HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Cheraw, Cheraw State Park, Society Hill, Patrick and Cheraw Fish
Hatchery.

LAT...LON 3460 7981 3453 7983 3453 7984 3451 7986
      3449 7990 3450 7991 3449 7993 3453 8015
      3469 8014 3470 7987 3467 7985 3465 7980
      3464 7980 3461 7978
TIME...MOT...LOC 0517Z 271DEG 32KT 3459 8007

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 12:29 AM EDTSpecial Weather StatementCAEChesterfield31 min
May 5, 12:41 AM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster34 min
May 5, 1:17 AM EDTSpecial Weather StatementCAEChesterfield28 min
May 5, 1:23 AM EDTSevere Thunderstorm WarningCAEChesterfield24 min
May 5, 3:31 AM EDTSevere Thunderstorm WarningCAEFairfield, Newberry44 min
May 5, 4:28 AM EDTSpecial Weather StatementCAENewberry17 min
May 5, 4:47 AM EDTSpecial Weather StatementCAEChesterfield, Kershaw, Lancaster58 min
May 5, 5:25 AM EDTSpecial Weather StatementCAELee35 min
May 5, 6:33 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster42 min
May 5, 6:55 PM EDTTornado WarningCAEKershaw, Lancaster35 min
May 5, 7:13 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster47 min
May 5, 7:21 PM EDTSpecial Weather StatementCAEChesterfield24 min
May 5, 7:52 PM EDTSevere Thunderstorm WarningCAELancaster38 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.